Multi Vitamins and Nausea
Q: Unless I take my multi in the morning, I end up forgetting it. The problem is that I become so nauseated, I can't eat breakfast. Is there a multi that won't make me sick?
Dr. Donnica: The multi you have may not make you sick if you take it with breakfast or after it, rather than before. One way to remember is to keep your vitamins and supplements in a kitchen cabinet rather than in the bathroom in a medicine cabinet. If you are taking other medicines on a daily basis as well (e.g. birth control pills), this may be contributing to your nausea. Binders and fillers such as lactose, microcrystalline cellulose, whey, yeast, sorbitol, xantham gum and Carbopol (an acrylic resin) can be difficult to digest on an empty stomach. Many women are also taking multi-vitamins with iron, which can be upsetting to an empty stomach. Ironically, absorption of some vitamins (e.g. vitamin B12) is actually better on an empty stomach, whereas the absorption of other vitamins (e.g. iron and calcium) may be enhanced by taking them with certain foods or beverages (e.g. orange juice).
Donnica Moore, MD
Created: 10/14/2006  - Donnica Moore, M.D.